Archive for Mathematical Logic

, Volume 53, Issue 1–2, pp 137–155 | Cite as

Domatic partitions of computable graphs

  • Matthew Jura
  • Oscar Levin
  • Tyler Markkanen


Given a graph G, we say that a subset D of the vertex set V is a dominating set if it is near all the vertices, in that every vertex outside of D is adjacent to a vertex in D. A domatic k-partition of G is a partition of V into k dominating sets. In this paper, we will consider issues of computability related to domatic partitions of computable graphs. Our investigation will center on answering two types of questions for the case when k = 3. First, if domatic 3-partitions exist in a computable graph, how complicated can they be? Second, a decision problem: given a graph, how difficult is it to decide whether it has a domatic 3-partition? We will completely classify this decision problem for highly computable graphs, locally finite computable graphs, and computable graphs in general. Specifically, we show the decision problems for these kinds of graphs to be \({\Pi^{0}_{1}}\) -, \({\Pi^{0}_{2}}\) -, and \({\Sigma^{1}_{1}}\) -complete, respectively.


Computability theory Computable graph theory Domatic number Dominating set Reverse mathematics 

Mathematics Subject Classification (2000)

03D45 05C63 05C69 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bean D.: Effective coloration. J. Symb. Logic 41(2), 469–480 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Diestel R.: Graph Theory. 2nd edn. Springer, New York (2000)Google Scholar
  3. 3.
    Gasarch, W.: A survey of recursive combinatorics. In: Ershov, Goncharov, Marek, Nerode, Remmel (eds.) Handbook of Recursive Mathematics, vol. 2, pp. 1041–1176. Elsevier, Amsterdam (1998)Google Scholar
  4. 4.
    Gasarch W., Hirst J.: Reverse mathematics and recursive graph theory. MLQ Math. Log. Q. 44(4), 465–473 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Harel D.: Hamiltonian paths in infinite graphs. Israel J. Math. 76, 317–336 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Hirst J., Lempp S.: Infinite versions of some problems from finite complexity theory. Notre Dame J. Formal Logic 37(4), 545–553 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Riege, T.: The Domatic Number Problem: Boolean Hierarchy Completeness and Exact Exponential-Time Algorithms, Ph.D. Dissertation, Heinrich-Heine-Universität Düsseldorf, Düsseldorf (2006)Google Scholar
  8. 8.
    Rogers H. Jr: Theory of Recursive Functions and Effective Computability. The MIT Press, Cambridge (1987)Google Scholar
  9. 9.
    Simpson S. G.: Subsystems of Second Order Arithmetic. Springer, New York (1998)Google Scholar
  10. 10.
    Soare R.I.: Recursively Enumerable Sets and Degrees. Perspectives in Mathematical Logic. Springer, New York (1987)Google Scholar
  11. 11.
    Zelinka B.: Domatic number and degrees of vertices of a graph. Mathematica Slovaca 33(2), 145–147 (1983)zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Department of MathematicsManhattan CollegeRiverdaleUSA
  2. 2.School of Mathematical SciencesUniversity of Northern ColoradoGreeleyUSA

Personalised recommendations